Hail, Santa Rosa
- When
- August 15, 4:25 PM CST to 4:27 PM CST
- Where
- Santa Rosa County, 4 mi WSW of Milton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.608, -87.092
Severe storms developed during the afternoon hours and produced large hail in the western Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe storms developed during the afternoon hours and produced large hail in the western Florida panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 15, 2:54 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 354 PM CDT Mon Aug 15 2022 .NEAR TERM UPDATE /Now Through Tuesday/...An upper level ridge over the central CONUS and an upper trough over the east coast persist this afternoon and continues to bring northwesterly flow aloft over the Deep South. However, through Tuesday morning, the upper trough to the east will dig to the south/southwest and push the upper ridge farther west. At the surface, a cold front will move south over the Tennessee Valley through this evening. Expecting this feature to continue to move south and be eventually be located just north of the local area by early Tuesday morning. The boundary will likely then continue to slowly sag southward through the day. A slug of increased moisture will move southeastward from central Alabama towards the Florida Panhandle this afternoon and evening. Another plume of increased moisture will also move into the area through the day on Tuesday. A few isolated showers and storms are ongoing over the western Florida Panhandle this afternoon. Model guidance also continues to suggest that a series of convective complexes will move over the Deep South through the near term period. The first looks to develop this evening to our north over central Alabama and move southeast, mainly over south-central Alabama and portions of the western Florida Panhandle. Some guidance indicates that instability will increase to be around 2500-3000 J/kg by late this afternoon into this evening over southwest and south-central Alabama and the western Florida Panhandle, with up to 20-25 knots of bulk shear. Other guidance suggests similar instability, but lower shear values. Overall, some storms associated with this convective complex may become strong, with the main threats being gusty winds, frequent lightning, and perhaps some instances of nuisance flooding. Much of the shower and storm activity should diminish late tonight, however. Isolated convection will then be possible late tonight through early Tuesday morning over the Gulf and near the coast. Patchy fog will be possible as well, particularly for areas that receive rain today. For Tuesday afternoon, expecting another round of scattered showers and storms to develop by the afternoon, especially for the western portion of the local area. Some storms may become strong to severe. The best instability shown by model guidance is concentrated over the western portion of the local area (generally between 3000-3500 J/kg) as well as coastal counties (around 4000 J/kg). Overall bulk shear values are meager, but there are pockets of around 20 knots of shear, especially near the coast. Furthermore, the GFS does show an area of differential divergence to our north by late Tuesday afternoon as well, likely coincident with the aforementioned surface boundary. The Storm Prediction Center has southeast Mississippi, southwest Alabama, and the far western Florida Panhandle in a Marginal Risk of severe weather on Tuesday, highlighting wind as the main threat. Additionally, instances of nuisance flooding are possible, as a quick 1-3 inches of rain is typical for Deep South summertime convection. Current temperatures across the local area are in the lower to mid 90s over inland areas and in the upper 80s to around 90 degrees at the coast. It will be another warm night tonight as lows merely drop into the lower to mid 70s over inland locations and into the upper 70s near the coast. High temperatures on Tuesday will then likely be similar to today (lower to mid 90s). Some spots over southeast Mississippi, coastal Alabama, and the western Florida Panhandle may see heat indices reach between 105-109 tomorrow afternoon; however, it does not look to be widespread at this time. We will continue to monitor trends to see if a Heat Advisory is needed for these locations. Lastly, there is a LOW RISK of rip currents through Tuesday night. However, a low risk does not mean there is no risk! Always remain vigilant and follow the advice of local beach flags and officials! A moderate risk then follows by midweek. /26 && .SHORT TERM /Tuesday night Through Thursday night/...Rain chances will be on the rise heading into mid-week as the upper level ridge over the western and south central US begins to weaken and retreat. Meanwhile, a broad upper low will linger over the Northeastern US while several shortwaves traverse the Ohio Valley and Midwest. These shortwaves will cause the upper trough to deepen with the base of the trough building into the Northern Gulf Coast through Thursday. A weak surface boundary oriented from west to east is expected to slide into the region and then linger through the period as the upper trough digs further south. Enhanced moisture and lift along this feature will support widely scattered showers and storms on Wednesday. Storms are expected to initiate along the boundary and then move southward towards the coast through the day with the potential for a few storms over the offshore waters in the early morning hours. The storms initiating along the boundary will have the potential to cluster together as they move into the area given that bulk shear values will approach 20 knots especially over interior southeast Mississippi and southwest and south central Alabama. A few strong to severe storms will be possible across the area on Wednesday given that MLCAPE will be around 2000-3000 J/Kg combined with some mid-level dry air and DCAPEs around 1000 J/Kg. The greatest severe potential for locally damaging winds, frequent lightning, and locally heavy rainfall will be in areas where storms cluster together and become more cold pool driven. Temperatures on Wednesday should top out in the lower to mid 90s due to storms increasing in coverage later in the afternoon. Lows Wednesday night hold steady with lower 70s inland and mid to upper 70s along the coast. By Thursday, deep layer moisture becomes more abundant area-wide with precipitable water values approaching 2.5 inches due to the surface boundary pushing further into the area. Storm coverage will become more numerous to widespread by Thursday afternoon. Convection will be mainly focused mainly along the boundary with locally heavy rainfall being a concern especially in areas where storms repeatedly move over the same areas. Temperatures on Thursday afternoon will top out in the middle to upper 80s due to the increased storm coverage. Lows overnight range from the upper 60s and lower 70s inland to the middle 70s along the immediate coast. /14 && .EXTENDED TERM /Friday Through Monday/...High rain chances continue through Saturday as several shortwaves move through the western side of a broad upper level trough over the eastern states. This will send a weak front/surface southward into the area late in the week. Moisture levels will also increase with precipitable water values climbing into the 2 to 2.5 inches range once again. The combination of the trough, increasing deep layer moisture and the frontal boundary moving into the area, will lead to widely scattered to numerous showers and thunderstorms Friday through Saturday. Heavy rainfall will once again become an issue later in the week given slow storm motions, deep tropical airmass, and a surface boundary for focus. The ridge rebuilds over the area on Sunday as the front returns northward resulting in slightly lower rain chances. Higher rain chances return on Monday as another shortwave moves through and sends the front back to the south. High temps will remain below normal due to the additional clouds and rainfall. /13 && .MARINE...No impacts are expected for the marine area other than higher winds and waves in and around showers and thunderstorms. A light to moderate westerly flow is expected to persist through Thursday before southwest flow sets up Thursday night into Friday. Seas will remain around 1 to 2 feet through late week. /26 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
343 PM CDT Mon Aug 15 2022
FLZ203-205-206-152130-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
343 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of southwestern
Okaloosa and east central Santa Rosa Counties through 430 PM CDT...
At 342 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Wright. This storm was
nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3041 8672 3057 8692 3058 8693 3073 8674
3060 8660 3041 8671
TIME...MOT...LOC 2042Z 042DEG 3KT 3060 8672
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Mobile AL
502 PM CDT Mon Aug 15 2022
FLZ203-204-152245-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
502 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of west central Santa
Rosa County through 545 PM CDT...
At 502 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Point Baker, or 4 miles northwest of Milton.
This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pace, Milton, Floridatown, Point Baker and Pea Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3056 8714 3058 8715 3058 8718 3057 8719
3057 8721 3061 8726 3063 8725 3065 8726
3068 8727 3083 8720 3071 8698 3055 8706
TIME...MOT...LOC 2202Z 110DEG 4KT 3066 8710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHThe Mobile radar (KMOB), 110 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052526, 1052529.